The k-Disjoint Paths Problem on Chordal Graphs

  • Frank Kammer
  • Torsten Tholey
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5911)


Algorithms based on a bottom-up traversal of a tree decomposition are used in literature to develop very efficient algorithms for graphs of bounded treewidth. However, such algorithms can also be used to efficiently solve problems on chordal graphs, which in general do not have a bounded treewidth. By combining this approach with a sparsification technique we obtain the first linear-time algorithm for chordal graphs that solves the k-disjoint paths problem. In this problem k pairs of vertices are to be connected by pairwise vertex-disjoint paths. We also present the first polynomial-time algorithm for chordal graphs capable of finding disjoint paths solving the k-disjoint paths problem with minimal total length. Finally, we prove that the version of the disjoint paths problem, where k is part of the input, is \(\mathcal{NP}\)-hard on chordal graphs.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Blair, J.R.S., England, R.E., Thomason, M.G.: Cliques and their separators in triangulated graphs, Tech. Report UT-CS-88-73, Dept. Comput. Sci., University of Tennessee, Knoxville (1988)Google Scholar
  2. 2.
    Buneman, P.: A characterisation of rigid circuit graphs. Discrete Math. 9, 205–212 (1974)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Fortune, S., Hopcroft, J., Wyllie, J.: The directed subgraph homeomorphism problem. Theoret. Comput. Sci. 10, 111–121 (1980)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Fulkerson, D.R., Gross, O.A.: Incidence matrices and interval graphs. Pacific J. Math. 15, 835–855 (1965)MATHMathSciNetGoogle Scholar
  5. 5.
    Gavril, F.: Algorithms for minimum coloring, maximum clique, minimum covering by cliques, and maximum independent set of a chordal graph. SIAM J. Comput. 1, 180–187 (1972)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Gavril, F.: The intersection graphs of subtrees in trees are exactly the chordal graphs. J. Combin. Theory Ser. B 16, 47–56 (1974)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Karp, R.M.: On the computational complexity of combinatorial problems. Networks 5, 45–68 (1975)MATHMathSciNetGoogle Scholar
  8. 8.
    Krishnan, S.V., Pandu Rangan, C., Seshadri, S.: A new linear algorithm for the two path problem on chordal graphs. In: Kumar, S., Nori, K.V. (eds.) FSTTCS 1988. LNCS, vol. 338, pp. 49–66. Springer, Heidelberg (1988)Google Scholar
  9. 9.
    Lynch, J.F.: The equivalence of theorem proving and the interconnection problem (ACM) SIGDA Newsletter 5, 31–36 (1975)CrossRefGoogle Scholar
  10. 10.
    Moore, C., Robson, J.M.: Hard tiling problems with simple tiles. Discrete and Comput. Geom. 26, 573–590 (2001)MATHMathSciNetGoogle Scholar
  11. 11.
    Ohtsuki, T.: The two disjoint path problem and wire routing design. In: Saito, N., Nishizeki, T. (eds.) Graph Theory and Algorithms. LNCS, vol. 108, pp. 207–216. Springer, Heidelberg (1981)Google Scholar
  12. 12.
    Okamoto, Y., Uno, T., Uehara, R.: Linear-time counting algorithms for independent sets in chordal graphs. In: Kratsch, D. (ed.) WG 2005. LNCS, vol. 3787, pp. 433–444. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  13. 13.
    Perković, L., Reed, B.: An improved algorithm for finding tree decompositions of small width. International Journal of Foundations of Computer Science (IJFCS) 11, 365–372 (2000)CrossRefGoogle Scholar
  14. 14.
    Perl, Y., Shiloach, Y.: Finding two disjoint paths between two pairs of vertices in a graph. J. ACM 25, 1–9 (1978)MATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Roberts, F.S.: Discrete Mathematical Models with Applications to Social, Biological, and Environmental Problems. Prentice Hall, Englewood Cliffs (1976)MATHGoogle Scholar
  16. 16.
    Scheffler, P.: A practical linear time algorithm for disjoint paths in graphs with bounded tree-width, Report No. 396/1994, TU Berlin, FB Mathematik (1994)Google Scholar
  17. 17.
    Seymour, P.D.: Disjoint paths in graphs. Discrete Math. 29, 293–309 (1980)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Shiloach, Y.: A polynomial solution to the undirected two paths problem. J. ACM 27, 445–456 (1980)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Thomassen, C.: 2-linked graphs. European J. Combin. 1, 371–378 (1980)MATHMathSciNetGoogle Scholar
  20. 20.
    Walter, J.R.: Representations of chordal graphs as subtrees of a tree. J. Graph Theory 2, 265–267 (1978)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2010

Authors and Affiliations

  • Frank Kammer
    • 1
  • Torsten Tholey
    • 1
  1. 1.Institut für InformatikUniversität AugsburgAugsburgGermany

Personalised recommendations